Catalog Home Page

A mathematical model of saltation

Hopwood, J.M. and Scott, W.D. (1997) A mathematical model of saltation. Acta Mechanica, 124 (1-4). pp. 199-211.

Link to Published Version:
*Subscription may be required


This paper presents a model of the uplift by wind of heavy (i.e. saltating and unaffected by turbulent diffusion) soil particles. Detailed trajectories are not calculated, although trajectory heights are required and this necessitates taking account of the drag on particles. Quantities required as input are (a) the mass-concentration at a height equal to the roughness length above the surface for each size class, (b) the roughness length of the undisturbed surface, and (c) the friction velocity which is assumed to be controlled by the overlying wind and unaffected by erosion. The model is combined with a previously bublished model for lighter particles and applied to hypothetical size distributions for a range of friction velocities. Mean-diameter profiles and horizontal fluxes are obtained and found to agree well with observations by various workers.

Publication Type: Journal Article
Publisher: Springer Verlag
Item Control Page Item Control Page